18 year old son having grand mal seizures

jendiore

New
Messages
6
Reaction score
0
Points
0
I am so thankful to have the input from people who have taken seizure meds, especially Topamax. My 18 year old son who has a learning disability and a-typical autism has suffered from seizures off and on since the age of 10. Only two grand mal's at ages 10 and 12 and numerous (daily) absence seizures. They have been mostly controlled with meds (topamax) even to the point that we weaned him off a few years ago after he had been completely seizure free for 1 year and a half. Once off the meds he was seizure free for the same amount of time. Just within the last two weeks he has started having grand mal seizures and we have been back to the neurologist who initially put him on Keppra (which DID NOT go well) and have now switched back to the topamax. Due to his learning disability he is not able to communicate efficiently and I always wonder exactly how he is feeling and if the meds are making him feel weird. I can somewhat tell by his behavior and routine reactions, but it's hard to know if it's the meds or the seizure activity. All of the information I've seen posted here helps a lot! Any input would be greatly appreciated!
 
Messages
56
Reaction score
0
Points
0
I am sorry to hear the trouble that you are going thru. My Dr put me on Keppra and it had a drastic effect on my mood. It actually seemed to make me down and a little angry, as well as a constant headache. When he put me on Vimpat, all those side effects had ceased. However, I am on Dilantin and Lamictal as well. There are quite many drugs that you can try, and I have run thru most of them, but the Vimpat made the impact I was hoping for. I hope it helps a little, and hang in there. Jeff
 

jyearta

New
Messages
1,550
Reaction score
0
Points
0
Welcome to CWE.

I couldn't handle the side effects of Keppra,

I on Dilantin and Clonazepam.

I have learned so much from people on this forum sharing what ALL they have gone through.

The meds. you mention I what no exper. with.

Hope you find the the help I did.
 

jendiore

New
Messages
6
Reaction score
0
Points
0
Thank you both for the info and well wishes! I am crossing my fingers (and toes) that we have success with the Topamax cause I'm not wanting to spend a lot of time trying new meds every few weeks. I think what frustrates me more than anything is the change in his personality. He just doesn't seem like his happy-go-lucky self anymore. It could be that he is scared and confused about the way the seizures are making him feel. After all, he has had at least 4 that we know of in the last 2 weeks. They have all happened after he dozes off at night. I have been having him sleep on the couch while I sleep on a pallet so that I will know if he has one. I just can't stand the thought of him having one and no one is there to help. It is taking a toll on the whole family!
 

jyearta

New
Messages
1,550
Reaction score
0
Points
0
I feel so for you.

I don't if this would help, but could a baby monitor in his room allow you to sleep in your bed, but wake you up if he has a seizure.
 
Messages
56
Reaction score
0
Points
0
It is difficult to find the right combination of pills. What works for one person may not work for another. I was on a different pill every month it seemed. As said before, Keppra seems to be garlic to our vampires. lol It is frustrating to try and try again and nothing seems to work, but hang in there, the right combination is right around the corner. One thing I did have to do, and this is a worst case scenario, make sure the Dr really gets what you say, and what you are going thru. My first three Drs were very inattentive and just wanted my money. I finally found one that really understood and made sure we kept at it to decrease the seizure activity. May the best be ahead of you. Jeff
 

Aicila

New
Messages
194
Reaction score
0
Points
0
I am on Topamax. I am on a pretty low dose right now because I couldn't handle the higher doses. They made me completely dumb and caused me to lose my appetite completely and also had a lot of weight loss. I had an extremely hard time thinking straight. I was in a daze most of the time and had a very hard time thinking of words. People around me were constantly asking me if I was ok. I am still on it at a low dose because it is my miracle migraine medicine and also seems to be the kicker I need over Vimpat to control my seizures, or at least was. I am on the slow upscale of Lamictal and as soon as that is full scale I will get off Topamax. Like it was mentioned, everyone has different side effects to different medications so your son could be experiencing all, some or none of this... This is just what I have delt with when it came to "dopamax"
 

Cint

Veteran
Supporter
Messages
5,507
Reaction score
0
Points
191
I take 3000 mgs. of Keppra along with a lower dosage of Topamax. Both have side effects as mentioned above. Keppra can cause depression/anxiety/rage and Topomax (dopomax) can make a person more forgetful and "spacey". When I was on a higher dosage, I would totally forget what I was talking about mid-sentence. Sometimes I would look at the keyboard and wonder what I was wanting to write about. I also lost weight as that is another side effect of Topomax.

Also, check out this website for monitoring your son's seizures:
http://www.emfit.com/en/care/products_care/epilepsy-monitor/
 

jendiore

New
Messages
6
Reaction score
0
Points
0
Oh, my goodness! What a blessing you all are! Thank you so much for your responses. I know I don't have to tell you all this, as we are all here for the same reason, but to have people who you can talk to and who know how you feel is priceless. As for me, it helps that much more since I am not speaking for myself but, trying to make sense of what my son is going through and help it make sense for him. I am, in a way, the interpreter of a foreign language in which I do not speak.
I am also really excited about the seizure monitor... I am checking into that asap!
 
Top